In subjects undergoing long-term therapy with carbamazepine and/or phenytoin, reduced plasma concentrations of biotin have been reported. However, the diagnostic value of plasma biotin is unclear, in part because of the presence of significant plasma concentrations of biotin metabolites. Pathologic organic aciduria has also been reported with long-term anticonvulsant therapy, suggesting biotin deficiency, but no mechanism leading to deficiency has yet been determined.Methods:
In the current study, we sought to determine whether biotin catabolism was accelerated in children receiving long-term treatment with certain anticonvulsants and to assess biotin status as judged by urinary excretion of biotin and 3-hydroxyisovaleric acid, an organic acid that is an indicator of deficiency of a biotin-dependent enzyme. Seven children treated with carbamazepine and/or phenytoin and six treated with phenobarbital provided untimed urine samples. Sixteen healthy children receiving no anticonvulsants served as controls. Biotin and biotin metabolites were determined by highperformance liquid chromatography/avidin-binding assay. Urinary excretion of 3-hydroxyisovaleric acid was determined using gas chromatography/mass spectrometry.Results:
Bisnorbiotin excretion was increased significantly in the carbamazepine/phenytoin group and in the phenobarbital group. Biotin sulfoxide excretion was significantly increased in the carbamazepine/phenytoin group but not in the phenobarbital group. 3-Hydroxyisovaleric acid excretion was increased significantly in the carbamazepine/phenytoin group. However, only one child (carbamazepine/phenytoin group) had a decreased urinary excretion of biotin.Conclusion:
These data provide evidence that long-term administration of some anticonvulsants can accelerate biotin catabolism, but the indicators of biotin status conflict.